Alabama, 2008

Flash Flood in Alabama, August 16, 2008

August 16, 2008 · NWS MOB · 1 event in 1 county or zone

Heavy rains caused some streets in the central part of the county to be closed due to high water. Radar estimated 3-5 inches of rain fell across this area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rains caused some streets in the central part of the county to be closed due to high water. Radar estimated 3-5 inches of rain fell across this area. The roads were closed for about thirty minutes and reopened after the runoff had drained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 16, 3:40 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 16, 3:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
440 PM CDT SAT AUG 16 2008

.SHORT TERM TONIGHT THROUGH MONDAY NIGHT...LATEST SURFACE MAP
SHOWS WEAK LOW PRESSURE CENTERED NEAR BATON ROUGE. THIS LOW WILL
MOVE SLOWLY TO THE EAST OVER THE FORECAST AREA TONIGHT...THEN STALL
AND TRANSITION TO A PERSISTING INVERTED TROUGH THROUGH MONDAY. UPPER
LEVEL SUPPORT REMAINS VERY WEAK...BUT IS PRESENT IN THE FORM OF WEAK
MID/UPPER LEVEL SHORTWAVES MOVING IN WESTERLY FLOW. WITH THE DEEP
MOISTURE IN PLACE (PRECIPITABLE WATER VALUES AROUND 2 INCHES)...THE
OVERALL SYNOPTIC PATTERN...AND REMAINING OUTFLOW BOUNDARIES...WILL
KEEP ISOLATED/SCATTERED (MAINLY AFTERNOON/EVENING) SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH THE SHORT RANGE. BOTH THE MAV
AND MET TEMP GUIDANCE ARE VERY SIMILAR THROUGH THE FIRST FIVE
PERIODS...SO NO MAJOR ADJUSTMENTS TO A BLEND OF THE TWO. /22

&&

.LONG TERM TUESDAY THROUGH SATURDAY...THE WEAK INVERTED TROUGH
MENTIONED ABOVE WILL REMAIN OVER THE FORECAST AREA EARLY
TUESDAY...BUT WILL BE GRADUALLY BE DOMINATED BY THE PRESENCE OF
TROPICAL CYCLONE FAY MOVING NORTH ACROSS THE FLORIDA PENINSULA.
THE LATEST TRACK AND INTENSITY FORECASTS FROM THE NHC REMAINED
LARGELY UNCHANGED AT 21Z. SO AT THIS POINT...ANY IMPACTS ACROSS THE
FORECAST AREA WILL MAINLY BE LONG PERIOD SWELLS LATE TUESDAY AND
WEDNESDAY. THIS WILL PRIMARILY RESULT IN HAZARDOUS SEAS FOR MARINERS
OPERATING OVER THE GULF WATERS...AND FOR SWIMMERS AT THE AREA
BEACHES DUE TO A HIGH RISK OF RIP CURRENTS. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE EVERY DAY IN THE EXTENDED...AND THE
INHERITED POPS LOOKED VERY REASONABLE WITH NO CHANGES NEEDED. MAX
TEMPS THROUGH MOST OF THE PERIOD BELOW NORMAL DUE TO CLOUDS AND
PCPN...OVERNIGHT MIN TEMPS NEAR NORMAL. /22

&&

.MARINE...A WEAK AREA OF LOW PRESSURE WILL MOVE EASTWARD ALONG A
STALLED FRONTAL BOUNDARY NORTH OF THE ALABAMA AND NORTHWEST FLORIDA
COAST THROUGH TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED. WINDS WILL SHIFT SOUTHWEST EARLY THIS
EVENING THEN BECOMING VARIABLE LATE TONIGHT. DUE TO THE POSITION OF
THE STALLED FRONT AND THE POSITION OF THE LOW CENTER NEAR THIS
BOUNDARY A LITTLE UNCERTAINLY EXISTS IN THE WIND DIRECTION OVER THE
MARINE AREA LATE TONIGHT AND EARLY SUNDAY MORNING. EXPECT A LIGHT
ONSHORE FLOW BY SUNDAY AFTERNOON. FOR LATER IN THE PD WENT A LITTLE
HIGHER THAN THE GFS/GWW FOR WINDS AND SEAS MONDAY NIGHT THROUGH
EARLY WED DUE TO THE EFFECTS FROM FAY. STAY TUNED FOR FURTHER
UPDATES THROUGHOUT THE PD. /32

&&

.AVIATION...IFR CONDITIONS AT KMOB AND KBFM THROUGH LATE
AFTERNOON...THEN CLEARING THIS EVENING AS THUNDERSTORMS MOVE OFF TO
THE EAST.  SCATTERED TSRA VCNTY KPNS THROUGH THE MID EVENING HOURS.
EXPECT MORE COVERAGE OF SHOWERS AND THUNDERSTORMS DURING THE MORNING
AND AFTERNOON HOURS ON SUNDAY. /05

&&

.FIRE WEATHER...WEAK SURFACE FRONTAL BOUNDARY EXPECTED TO REMAIN
NEARLY STATIONARY ACROSS SOUTHERN PORTIONS OF MISSISSIPPI AND
ALABAMA THROUGH LATE MONDAY. WITH DEEP MOISTURE IN PLACE...LOWEST
AFTERNOON RELATIVE HUMIDITY IS EXPECTED TO DROP NO FURTHER THAN 50
PERCENT...WITH SCATTERED THUNDERSTORMS CONTINUING. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      70  87  71  89 /  30  40  30  30
PENSACOLA   71  86  72  89 /  30  40  30  30
DESTIN      74  87  74  88 /  30  40  20  30
EVERGREEN   66  88  67  89 /  20  30  20  20
WAYNESBORO  66  88  67  90 /  20  30  20  30
CAMDEN      66  89  67  90 /  20  20  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

32/05/22
Hazardous weather outlook, Aug 16, 4:00 AM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT SAT AUG 16 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL RIDE EASTWARD ALONG A STALLED FRONT
ACROSS THE GULF COAST TODAY. THIS WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE AREA THROUGH TONIGHT. SOME OF THE THUNDERSTORMS
COULD PRODUCE VERY HEAVY RAIN WITH SOME LOCALIZED FLOODING PROBLEMS
POSSIBLE IN LOW LYING AND OTHER FLOOD PRONE LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TROPICAL STORM FAY IS EXPECTED TO MOVE INTO THE SOUTHEASTERN GULF OF
MEXICO ON MONDAY AND TRACK NORTHWARD. ON THIS TRACK FAY WOULD CAUSE
AN INCREASE IN WINDS AND SEAS ACROSS THE COASTAL WATERS THAT WOULD
CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT. ALL INTERESTS ARE URGED
TO MONITOR THE LATEST ADVISORIES ON TROPICAL STORM FAY FROM THE
NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The Mobile radar (KMOB), 1 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mobile

When
August 16, 4:00 PM CST to 4:30 PM CST
Where
Mobile County, Mobile Bates Fld to 3.79 mi SW of Spring Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.680, -88.230

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132742.